The syndrome, called Wernicke encephalopathy, affects the brain and nervous system when the body doesn\’t get enough vitamin B1, or thiamine. It can also cause vision problems, such as rapid eye movements.
The study found that the syndrome occurs most often in people who have frequent vomiting after the surgery. It usually occurs within one to three months after the surgery, although one case occurred 18 months after surgery.
The study reviewed the scientific literature for all reported cases of the syndrome occurring after obesity surgery. A total of 32 cases had been reported. Many of the people also had neurological symptoms that are not typical of Wernicke encephalopathy, such as seizures, deafness, psychosis, muscle weakness, and pain or numbness in the feet or hands.
"When people who have had weight loss surgery start experiencing any of these symptoms, they need to see a doctor right away," said study author Sonal Singh, MD, of Wake Forest University School of Medicine in Winston-Salem, North Carolina. "Doctors should consider vitamin B1 deficiency and Wernicke encephalopathy when they see patients with these types of neurological complications after weight loss surgery. If treated promptly, the outlook is usually good."
For treatment, patients are given vitamin B1 through an IV or injection. Of the 32 people, 13 made a full recovery. Many people continued to have problems, such as memory problems, weakness, or difficulty coordinating movement.
Singh said more studies are needed to determine how often the syndrome occurs after weight loss surgery. He said some doctors prescribe thiamine supplementation for their patients after weight loss surgery, but recommends that national standards be set for all doctors to follow.
Note: This story has been adapted from a news release issued by American Academy of Neurology.